Anticancer Drug-Induced Life-Threatening Ventricular Arrhythmias
- Using an international post-marketing pharmacovigilance database, investigators identified 49 anticancer drugs associated with drug-induced long QT syndrome or ventricular arrhythmias including torsade de pointes.
- Arrhythmia signals identified in this study were not always concordant with risks described in CredibleMeds or FDA labeling databases.
What are the risks of drug-induced long QT, ventricular arrhythmias, and sudden cardiac death from use of anticancer drugs?
This study included all drug-induced long QT, torsade de pointes, and ventricular arrhythmias classified by group queries according to the Medical Dictionary for Regulatory Activities that were entered into the World Health Organization global pharmacovigilance database from November 1967–January 2019. Disproportionality analyses were used to compare the proportion of drug-induced long QT, torsade de pointes, and ventricular arrhythmias with each of 663 individual molecules pertaining to anticancer drugs to the proportion of the same adverse drug reactions reported in the full database of 20,222 drugs (control group). The denominator in these analyses is the total number of adverse drug reactions reported for each group of drugs. A Bayesian disproportionality estimate, the Information Component was used to compare the observed and expected number of reports for drug-adverse drug reaction pairs. A positive value for the IC025 (lower end of the 95% credibility interval) was deemed significant. Comparisons between Food and Drug Administration (FDA) product labeling, CredibleMeds, and VigiBase when evaluating risk of cardiac arrhythmias from anticancer therapies was conducted.
This study included 42,462 reports of drug-induced long QT, ventricular arrhythmias, or torsade de pointes. Reports increased significantly from 580 during the period 1967–1983 to 15,070 for 2014–2018. The corresponding proportion related to anticancer drugs increased from 0.9% (5/580) to 14% (2,115/15,070), p < 0.00001. Reports of drug-induced long QT, ventricular arrhythmias, or torsade de pointes were compared in patients receiving 663 anticancer drugs to patients receiving all other drugs. Forty anticancer drugs were found to be significantly associated with drug-induced long QT including 27 also associated with ventricular arrhythmias or sudden death. An additional nine drugs were associated with ventricular arrhythmias without drug-induced long QT. A total of 2,301 reports (13.8% fatal) involved these drugs.
Adverse drug reactions were most often reported with kinase inhibitors (41%, 20/49), followed by cytotoxic therapies (24%, 12/49), hormone therapies (8%, 4/49), immunotherapies (6%, 3/49), and miscellaneous (20%, 10/49). Half of anticancer drugs with arrhythmia signals (46.9%, 23/49) were associated with sudden death. Drugs with the highest disproportional association were vandetanib for drug-induced long QT (IC025 = 5.8), arsenic trioxide for torsade de pointes (IC025 = 2.7), and amsacrine for ventricular arrhythmia (IC025 = 3.1). Of reports with QT prolongation, 86% (1,381/1,602) had no concomitant drugs with known risk of torsade de pointes in addition to the culprit anticancer drug; however, reports with concurrent medical conditions favoring drug-induced long QT and ventricular arrhythmia were frequent, including infection (12%), heart failure (10%), and cardiac ischemia (8%).
Since inception of VigiBase, there has been a significant increase in reporting of lethal arrhythmias in both absolute number and the proportion of events related to anticancer therapies. Significant discordance exists between FDA product labeling, CredibleMeds, and VigiBase when evaluating risk of cardiac arrhythmias from anticancer therapies. Using the 49 associated anticancer drugs identified byVigiBase, the authors proposed a three-level sudden death risk stratification.
Clinicians should consider a multimodal approach using both FDA product labeling as well as post-marketing real-life surveillance data when making treatment decisions with anticancer therapies. The findings of this study should also encourage clinicians and regulatory institutions to conduct targeted research on the drugs with cardiovascular adverse drug reaction signals identified in this study to further define their individual risk profiles.
Keywords: Amsacrine, Antineoplastic Agents, Arrhythmias, Cardiac, Arsenic Trioxide, Cardiotoxicity, Death, Sudden, Cardiac, Drug-Related Side Effects and Adverse Reactions, Heart Failure, Hormone Replacement Therapy, Immunotherapy, Long QT Syndrome, Myocardial Ischemia, Pharmaceutical Preparations, Pharmacovigilance, Risk Assessment, Torsades de Pointes
< Back to Listings